Hail, St. Joseph
- When
- March 31, 6:30 PM EST to 6:31 PM EST
- Where
- St. Joseph County, Sturgis
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -85.420
A trained spotter reported 1 inch diameter hail.
Thunderstorms developing in the evening of March 31 resulted in multiple weather hazards. Hail nearly 2 inches in diameter was observed, trees were downed from thunderstorm wind, and flooding occurred from heavy rain rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Thunderstorms developing in the evening of March 31 resulted in multiple weather hazards. Hail nearly 2 inches in diameter was observed, trees were downed from thunderstorm wind, and flooding occurred from heavy rain rates. Thunderstorms went on to produce tornadoes in Indiana, and later Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 31, 3:56 PM EST, 2 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
456 PM EDT Fri Mar 31 2023
.SYNOPSIS...
Issued at 1039 AM EDT Fri Mar 31 2023
Severe thunderstorms are expected late this afternoon and
evening. The primary hazard will be damaging wind gusts along a
strong line of storms. Tornadoes are possible as well. Be sure to
have multiple ways to receive weather alerts.
&&
.UPDATE...
Issued at 452 PM EDT Fri Mar 31 2023
A line of thunderstorms is lifting northeast through Illinois. A
secondary line is parallel to this, is moving through central
Indiana. The RAP model, which is the basis of SPC's mesoanalysis,
is running about 2F too mild with dewpoints in our area...not too
shabby. Mesoanalysis depicts a corridor of 8c/km mid level lapse
rates over northwest IN, colocated with 50 knots of bulk shear and
low-level SRH of about 200 m2/s2. MUCAPE over IL is about 1000
j/kg, and is expected to drift east into our forecast area. The
storms over IL have a history of producing large hail and at least
one report of a tornado. Hail seems to be the dominant short-term
threat with those storms. Our current surface wind direction
(generally SSW) is not as ideal for the tornado threat in the
short-term, through the observed SRH is adequate. Surface wind is
forecast to back and become more SSE with time. Overall, the
severe weather risk is increasing for locations west if IN Route
15 over the next few hours.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 351 PM EDT Fri Mar 31 2023
There are no significant changes in the near-term forecast thinking
for severe thunderstorms late this afternoon and evening (see AFD
update from this morning). Convection is well underway to the west
and our surface observations indicate favorable conditions.
Supercells moving through central IL are being monitored, should
they enter our forecast area within the next few hours.
Alternatively, additional development is favored on some high-res
guidance. These would be the supercells capable of all hazards.
POPs were adjusted this evening to refine the QLCS timing, which
looks to move from west from about 9p to 1a EDT. Damaging wind
gusts remain the primary concern, along with embedded tornadoes.
Very windy and cold on Saturday in the wake of a tight thermal
gradient aloft as the upper-level trough becomes negatively tilted
and lifts northeast. Most model guidance favors strong wind gusts
mixing down from about 850mb, resulting in wind gusts of 40 to 50
mph. Two periods where gusts of 55 mph are possible is behind the
cold front tonight, along the US 24 corridor as the dry slow moves
overhead. The second period is Saturday afternoon downwind of the
lake as the surface low occludes and a secondary thermal trough
aloft moves in. In fact, an argument could be made for a high wind
warning adjacent to the lake, but the duration is likely shortlived.
Thus, the wind advisory remains most representative of this wind
event. One area that might struggle to see wind gusts of 45 mph is
far northeast IN and far south-central MI. Blending a variety of
model guidance and peppering in some 90th percentile National Blend,
I am still coming up short there with gusts closer to 40 mph
instead. With the expected precipitation, there will be less mixing-
down of the stronger wind gusts. There will also be passing rain and
snow showers on Saturday. Delightful. No snow accumulation is
expected.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 351 PM EDT Fri Mar 31 2023
Wind gusts subside Saturday evening. High pressure moves in through
at least Monday morning. Thereafter, the weather pattern become
active with WAA over much of the Mississippi River valley and a warm
front lifting into our CWA Monday night or so. This brings the
chance of rain to the forecast, which lingers through Midweek when a
low lifts through the Central Plains and Midwest. We look to be in
the warm sector of this storm, so, there will be the chance for
thunderstorms both ahead and along the cold front. The late-week
period is cooler behind the front, but soon rebounds in the wake of
a departing surface high.
There will be several warm days early in the week as ridging builds
in and WAA washes over the area. Highs will be well into the 60s on
Monday, with highs in the 70s likely for some on Tuesday and
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1248 PM EDT Fri Mar 31 2023
Strong warm advection has weakened early on within decaying lead
theta-e ridge across the terminals. This will cycle back late aftn
given vigorous low level mass flux response ahead of strong cyclone
wrapping up wwd across IA. This will yield strong srly gradient
winds through evening, accentuated by brief near severe convective
winds in association with expected cold frontal driven squall line
toward late evening. Quick post frontal improvement/VFR follows for
a time after midnight within strong mid level subsidence regime
before wrapping mid level cyclone follows late Sat morning/aftn with
return to MVFR flight rule.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 6 AM EDT /5 AM CDT/ to 6 PM EDT /5 PM CDT/
Saturday for INZ005>009-012>015-017-018-020-022>027-032>034-
103-104-116-203-204-216.
MI...Wind Advisory from 6 AM to 6 PM EDT Saturday for MIZ078>081-177-
277.
OH...Wind Advisory from 6 AM to 6 PM EDT Saturday for OHZ001-002-004-
005-015-016-024-025.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.
Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
LMZ043-046.
&&
UPDATE...Brown
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 948 AM EDT Fri Mar 31 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-011400- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 948 AM EDT Fri Mar 31 2023 /848 AM CDT Fri Mar 31 2023/ ...WIND ADVISORY IN EFFECT FROM 6 AM EDT /5 AM CDT/ TO 6 PM EDT /5 PM CDT/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms late this afternoon and early tonight can produce damaging wind gusts. Tornadoes are possible as well. Ensure you have multiple ways to receive weather alerts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-011400- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 948 AM EDT Fri Mar 31 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL LAKEVILLE 41.53N 86.27W
03/31/2023 E1.75 INCH ST. JOSEPH IN PUBLIC
PHOTO ON TWITTER OF ESTIMATED GOLF BALL
SIZED HAIL AT LAVILLE HIGH SCHOOL IN
LAKEVILLE, IN. SEVERAL VEHICLES HAVE DAMAGE.
TIME ESTIMATED FROM RADAR.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL WALKERTON 41.46N 86.48W
03/31/2023 M1.50 INCH ST. JOSEPH IN PUBLIC
PING PONG SIZE HAIL REPORTED. TIME ESTIMATED
FROM RADAR.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL MISHIWAKA 41.61N 86.25W
03/31/2023 E2.00 INCH ST. JOSEPH IN BROADCAST MEDIA
CORRECTS PREVIOUS HAIL REPORT FROM GULIVOIRE
PARK. PHOTO ON TWITTER OF HAIL ON THE SOUTH
SIDE OF SOUTH BEND. ESTIMATED UP TO 2 INCH
SIZED HAIL. TIME ESTIMATED FROM RADAR.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
713 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 E WANATAH 41.43N 86.83W
03/31/2023 M1.25 INCH LA PORTE IN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
714 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL WALKERTON 41.46N 86.48W
03/31/2023 M1.50 INCH ST. JOSEPH IN PUBLIC
CORRECTS TIME OF PREVIOUS HAIL REPORT FROM
WALKERTON. PING PONG SIZE HAIL REPORTED.
TIME ESTIMATED FROM RADAR.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL LA PAZ 41.46N 86.31W
03/31/2023 M1.00 INCH MARSHALL IN AMATEUR RADIO
QUARTER SIZE HAIL REPORTED NEAR THE
INTERSECTION OF CHURCH STREET AND MICHIGAN
ROAD.
&&
MJThe Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A trained spotter reported 1 inch diameter hail.
A report from mPING indicated three-quarter inch hail.
Ping pong ball size hail was reported by a trained spotter.
A trained spotter reported one-inch diameter hail.
Both lanes of traffic were flooded on Michigan Route 139 in Niles at Lincoln Ave.
Michigan Route 139 was closed due to a tree blocking the roadway.
A trained spotter estimated a wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081624, 1081625, 1081626, 1081627, 1081623, 1081628, 1081629.